Skip to main content
0
Navigation

Go backDigestive System Side Effects

Digestive System Side EffectsMinimizing the Digestive System Problems Caused by Breast Cancer Treatments

Treatments for breast cancer, particularly chemotherapy, may have a negative effect on your digestive system. In many people, the effects of chemotherapy include:

  • nausea
  • vomiting
  • diarrhea
  • constipation

The severity of these symptoms depends on the drug or drug combinations used in your treatment, the doses you receive, your treatment schedule, and your individual response to the treatment. Different people may respond very differently to the same drugs.

Chemotherapy affects your digestive system because it destroys any cells in the body that grow rapidly. These include cancer cells, but also the rapidly growing healthy cells in the digestive tract and other parts of the body. Chemotherapy also affects the part of the brain that controls the impulse to vomit.

In the past, the nausea and vomiting caused by chemotherapy could be so severe that some patients refused to continue treatment. This rarely happens any more, thanks to recently developed medications that are very effective in reducing or preventing nausea and vomiting. These new antiemetics, or anti-vomiting medications, block the receptors in the brain that trigger vomiting. One group of antiemetics, called serotonin antagonists, has been shown to prevent nausea and vomiting in 90% of patients on moderate chemotherapy regimens and in 60% to 70% of those taking more powerful drugs.

Your doctor will probably give you anti-vomiting medications before every chemotherapy treatment to make sure they have time to take effect.

You can further reduce the discomfort of nausea and vomiting by:

  • Trying to relax and find distractions after treatment to keep your mind off your nausea. It may help to have friends or family around to comfort and distract you.
  • Wearing loose clothes. The less pressure on your abdomen, the better.
  • Rinsing your mouth often to eliminate the bad taste and avoiding foods or smells that make you feel nauseous.
  • Sucking on ice chips and eating bland crackers or toast to help settle your stomach if you do throw up.

 

In addition to nausea and vomiting, your cancer treatments may cause:

  • heartburn
  • lack of appetite
  • over-sensitivity to smells
  • a change in the way foods taste

You may not feel like preparing meals or eating anything at all. It is very important to deal with these symptoms, because good nutrition is an essential element of successful treatment and recovery.

You may want to try modifying your eating habits to ensure good nutrition throughout the course of your treatment:

What You Eat

If certain foods, like meat or milk products, make you nauseous, stick to starches and vegetable protein (from beans, peas, other legumes, corn and soy products). If solids make you queasy, try making cold drinks with vegetables, fruits and juices or use ready-made nutritional drinks available in most drug stores.

When and How Much You Eat

If the thought of sitting down to a three-course meal is unbearable, change your meal schedule. Eat small amounts of food six to eight times a day and keep snacks around for frequent nibbling.

It’s ironic that the treatment for making you well in the long run can make you feel sick now. It helps to remember that the digestive system disturbances caused by cancer treatment are temporary and that there are effective medications and dietary modifications for dealing with them.